Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 20, NWS St. Louis, MO

April 29, 2022Greene County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 29, 2022, 6:40 PM CDT for Greene County, Pike County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2022, 6:40 PM CDT (23:40 UTC)
Expired
Apr 29, 2022, 7:12 PM CDT
In force
32 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Greene County, IL, Pike County, IL

The radar

The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WUUS53 KLSX 292340
SVRLSX
ILC061-149-300030-
/O.NEW.KLSX.SV.W.0020.220429T2340Z-220430T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
640 PM CDT Fri Apr 29 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Greene County in southwestern Illinois...
  Southeastern Pike County in west central Illinois...

* Until 730 PM CDT.

* At 639 PM CDT, a severe thunderstorm was located 10 miles west of
  White Hall, moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  White Hall and Roodhouse around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3952 9027 3941 9041 3942 9072 3946 9072
      3952 9058
TIME...MOT...LOC 2339Z 258DEG 36KT 3947 9060 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

19
3 follow-up statements
997 
WWUS53 KLSX 292351
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
651 PM CDT Fri Apr 29 2022

ILC149-300000-
/O.CAN.KLSX.SV.W.0020.000000T0000Z-220430T0030Z/
Pike IL-
651 PM CDT Fri Apr 29 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIKE COUNTY IN
WEST CENTRAL ILLINOIS IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3952 9027 3941 9041 3942 9061 3942 9062
      3946 9061 3948 9059 3950 9059 3952 9058
TIME...MOT...LOC 2350Z 267DEG 35KT 3947 9047 

$$

ILC061-300030-
/O.CON.KLSX.SV.W.0020.000000T0000Z-220430T0030Z/
Greene IL-
651 PM CDT Fri Apr 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN GREENE COUNTY...

At 650 PM CDT, a severe thunderstorm was located near White Hall,
moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  White Hall and Roodhouse around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3952 9027 3941 9041 3942 9061 3942 9062
      3946 9061 3948 9059 3950 9059 3952 9058
TIME...MOT...LOC 2350Z 267DEG 35KT 3947 9047 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

19
502 
WWUS53 KLSX 292356
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
656 PM CDT Fri Apr 29 2022

ILC061-300030-
/O.CON.KLSX.SV.W.0020.000000T0000Z-220430T0030Z/
Greene IL-
656 PM CDT Fri Apr 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL GREENE COUNTY...

At 656 PM CDT, a severe thunderstorm was located over White Hall,
moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of north
central Greene County, including the following locations... Patterson
and Barrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3952 9027 3941 9041 3941 9047 3944 9050
      3952 9050
TIME...MOT...LOC 2356Z 268DEG 35KT 3946 9039 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

19
014 
WWUS53 KLSX 300012
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
712 PM CDT Fri Apr 29 2022

ILC061-300022-
/O.CAN.KLSX.SV.W.0020.000000T0000Z-220430T0030Z/
Greene IL-
712 PM CDT Fri Apr 29 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GREENE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3952 9027 3941 9041 3941 9047 3944 9050
      3952 9050
TIME...MOT...LOC 0011Z 258DEG 36KT 3949 9018 

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:02 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 29, 3:02 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
302 PM CDT Fri Apr 29 2022

.SHORT TERM...  (Through Late Saturday Night)
Issued at 255 PM CDT Fri Apr 29 2022

Showers and thunderstorms persist late this afternoon from
central IL southwestward into central MO. This activity is
occurring in association with a vort max moving into west-central
IL, with a southwesterly LLJ and associate moisture convergence
along with weak elevated instability supporting the trailing
activity in central MO. The expected trend through the remainder
of the afternoon is for this activity to exhibit an overall
weakening trend as it lifts east-northeastward. Elsewhere across
eastern MO it is possible to see spot showers and perhaps a storm.

A well-defined warm front currently stretches from south-central
Nebraska across eastern KS and across southern MO and southern
IL. The ongoing showers and storms have effectively retarded
aggressive northward movement, however the front is expected to
gradually retreat northward tonight as a low pressure system
across the central Plains moves northeastward and the trailing
cold front advances into western MO. The lifting warm front could
initiate a few storms as it moves northeast tonight, and it's also
possible we could see a few elevated storm as well to it's north
primarily across northeast MO and west central IL. However our
greatest threat of storms will be overnight, as storms originating
in the eastern Plains this evening move eastward through western
MO and into our area. Overall I think this activity will be in a
weakening state, but it may an isolated strong to severe threat
for a few hours as it moves into the western CWA, namely wind and
hail.

The activity should progress east through the early morning hours on
Saturday, exiting the CWA by 15z or so. The severe weather threat on
Saturday remains conditional, largely based on cloud breaks and
heating in the wake of the early morning storms. These mesoscale
factors will ultimately dictate the probability and coverage of
additional storms. The 12z HREF guidance suite has shifted back a
bit to the west compared to the 00Z HREF. Present thinking is
that the the combination of low level moisture advection and
modest heating should result in a corridor of MLCAPE on the order
of 1000-1500+ J/KG across far eastern MO and western IL during
the afternoon. The consensus of the CAMS and RAP would suggest
convective initiation from central IL across far east-central MO
towards St. Louis during the early afternoon, with storms
maturing as they move east into southwest and south central IL.
Storm coverage should be scattered with potential for a more continuous
line by mid-afternoon over the eastern CWA. Little has changed
with respect to thinking on storm mode and severe threats. Deep
layer shear and instability are in a favorable parameter space for
organized severe storms, and shear vector orientation to the
front/forcing suggest potential for supercells before upscale
growth may ensue further east. Large hail and damaging winds still
appear to be the primary threat. There remains a low threat of a
few tornadoes, however low level wind profiles still appear to be
a bit veered and the resulting hodographs do not support a large
tornado threat.

Glass

.LONG TERM...  (Sunday through Next Friday)
Issued at 255 PM CDT Fri Apr 29 2022

Sunday still looks tranquil in the wake of the Saturday/Saturday
night system with the cold front well to the east and the upper trof
exiting to the east-northeast. Gusty westerly winds, drier
conditions and seasonable temperatures will be in order.

The latest deterministic and ensemble guidance continues to show an
active weather pattern next week with a series of migratory short
wave trofs impacting the region. There is rather good agreement on
the first of these short waves and the attendant lifting warm front
and advancing cold front impacting the region Monday into early
Tuesday. We will have to watch this system and how much the warm
sector opens up ahead of the cold front on Monday night, and the
accompanying instability and threat of robust storms.

Otherwise the models and ensembles continue to diverge with the
second more significant upper trof and accompanying frontal
system later in the week. Present thinking is that we should see
another round of showers and possibly thunderstorms in the
Thursday time frame and possibly into Friday depending on the
timing of the system.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1239 PM CDT Fri Apr 29 2022

An ongoing region of showers and storms stretching from west-
central IL into west-central MO will lift northeast through the
remainder of the afternoon. KCOU and KJEF will have the greatest
impacts with thunderstorms and MVFR flight conditions, while KUIN
may just see showers. The current trajectory of the showers and
storms would suggest they will remain just north-northwest of the
St. Louis terminals. Much of the late afternoon and evening should
be largely dry and VFR flight conditions with another area of
showers and storms moving into the region overnight into early
Saturday morning. Flight conditions could be lower with this later
round of showers and storms but have chosen to be optimistic at
this time as the direct terminal impact is uncertain.

SPECIFICS FOR KSTL:

The current trajectory of the ongoing showers and storms across
central MO would suggest they will remain just north-northwest of
the St. Louis terminals as they move northeast this afternoon.
Thus VFR flight conditions are expected for this afternoon and
much of tonight. A round of weakening showers and storms is
expected to impact the terminal around 10-13z Saturday. Flight
conditions could briefly be lower with this later round of showers
and storms but have chosen to be optimistic at this time as the
direct terminal impact is uncertain.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 29, 3:07 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
307 PM CDT Fri Apr 29 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-302015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
307 PM CDT Fri Apr 29 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight. An isolated strong to
severe storm is possible across parts of central and north central
Missouri overnight, although the severe weather threat is limited.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are expected Saturday into Saturday evening.
Some of these storms may be severe across far eastern Missouri into
southwest and south central Illinois during the afternoon and early
evening. Large hail and damaging winds are the primary severe weather
threat.

Thunderstorms will be possible Monday into Tuesday and then again on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 6:18 PM CDTSevere Thunderstorm WarningLSXPike31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.